Haematology - Disseminated intravascular coagulation

This life-threatening condition has many triggers.

Signs and symptoms can reflect any point in the spectrum between bleeding and thrombosis (Photograph: SPL)
Signs and symptoms can reflect any point in the spectrum between bleeding and thrombosis (Photograph: SPL)

Coagulation is a normal response to injury. Clot formation is finely regulated to achieve appropriate haemostatic control through a balance of coagulant, anticoagulant, fibrinolytic and antifibrinolytic responses.

Disseminated intravascular coagulation (DIC) occurs when this intricate control is lost and typically develops when the injury or triggering insult is excessive or sustained. It is important to diagnose as its presence is associated with an adverse outcome.

Causes of DIC
  • Severe infection
  • Trauma
  • Burns
  • Malignancies
  • Obstetric causes, for example, abruption or pre-eclampsia
  • Severe pancreatitis
  • Transfusion reactions

Pathogenesis
DIC is caused by excess and uncontrolled generation of thrombin in vivo. Thrombin is the pivotal factor that ubiquitously controls activation of coagulation, anticoagulation, fibrinolytic and antifibrinolytic responses. This can lead to the exhaustive consumption of clotting factors, which include fibrinogen and platelets.

Simultaneously, anticoagulant proteins are also depleted in an attempt to dampen the pro-coagulant response. Fibrinolytic enzymes are also increased to dissolve the generated thrombi and this is countered by increased activity of antifibrinolytic proteins.

Unless the trigger for DIC is controlled, this increasing consumption of proteins relevant to coagulation and fibrinolysis can be life-threatening.

Clinical features
The signs and symptoms of DIC can reflect any point in the spectrum between bleeding and thrombosis. Manifestations can be mixed and also vary with time. Typically, bleeding presents with subcutaneous bruising or prolonged oozing from venepuncture sites and exaggeration of existing bleeding problems.

Thrombosis can present as skin necrosis although organ damage, such as renal and liver impairment, can easily be overlooked unless biochemical parameters are assessed. One of the overlooked complications is adrenal necrosis (Waterhouse-Friderichsen syndrome), whereby refractory hypotension exists despite aggressive supportive therapy.

Diagnosis
It is important to consider the possibility of DIC arising as a complication of the conditions highlighted in the box above. Clinical suspicion should be followed through with performance of standard tests of coagulation.

This includes the prothrombin time (PT), the activated partial thromboplastin time (APTT) and platelet count. Levels of fibrinogen and D-dimer (breakdown product of cross-linked fibrin) will help clinch the diagnosis.

Typically, PT and APTT will be prolonged while the platelet count and fibrinogen levels decrease. However, it is important to bear in mind that one sampling time point may not adequately capture this evolving consumptive process and repeated testing is recommended. At least a 70 per cent reduction in clotting factors is necessary before the PT and APTT become abnormal.

Management
Patient management is centred on treating and reversing the underlying precipitating factor. A good example is in obstetric DIC where delivery of the baby usually alleviates the consumptive process.

However, in sepsis-related DIC, treatment with antibiotics may be inadequate to halt progression of secondary damage to the vast vascular endothelial surface. Supportive therapy in the form of platelet and plasma transfusions is usually necessary and usually management is within the critical care setting.

Consideration is also given to treatment with recombinant human activated protein C as its combined antithrombotic and anti-inflammatory properties may be helpful, provided bleeding risks are not excessive.

Referral to specialists
In general practice, a more chronic form of DIC may be identified, especially in patients with cancer (for example, prostate and metastatic disease). As cancer tends to affect elderly patients who are increasingly on oral anticoagulants for stroke prevention, an increasing INR or uncharacteristic loss of good INR control could be a first indicator of a DIC process from an unsuspected malignancy.

In such a scenario, requesting further tests on the same sample for APTT and fibrinogen measurements along with a platelet count would be appropriate. Another situation is in the context of the palliative care setting where patients with active cancer may increasingly develop multi-organ failure. Further management can be appropriately discussed with specialists in haemostasis and thrombosis.

Equally, coagulation abnormalities similar to DIC may be seen in liver disease although this is predominantly due to inadequate production of liver-dependent coagulation factors and alcohol-related bone marrow suppression of platelet precursors.

Acute DIC presenting in general practice is usually secondary to severe infection or sepsis. Meningococcal disease is a prime example and can present with skin necrosis due to thrombus occlusion of skin microvasculature. Urgent antibiotic treatment and hospital referral are critical upon recognition.

Reflect on this article and add notes to your CPD Organiser on MIMS Learning

  • Professor Toh is director and Dr Thachil is consultant haematologist at the Roald Dahl Haemostasis and Thrombosis Centre, Royal Liverpool University Hospital
TEST YOUR KNOWLEDGE
1. When should DIC be suspected?
2. How is DIC diagnosed?
3. What are the treatment options for DIC?
 CLICK HERE TO SEE THE ANSWERS

    Resources

    • Levi M, Toh CH, Thachil J, et al.Guidelines for the diagnosis and management of disseminated intravascular coagulation. British Committee for Standards in Haematology. www.ncbi.nlm.nih.gov/pubmed/19222477. Br J Haematol 2009; 145(1): 24-33.
    • Collins P, Thachil J, et al. Acquired coagulation disorders. In: Hoffbrand AV, Catovsky D, Tuddenham EG, et al (eds). Postgraduate haematology (sixth edition). Wiley-Blackwell, Oxford, 2010.

    Professor Cheng-Hock Toh and Dr Jecko Thachil recommends

    Haematology Resource Centre

    Read more

    Have you registered with us yet?

    Register now to enjoy more articles and free email bulletins

    Register

    Already registered?

    Sign in

    Before commenting please read our rules for commenting on articles.

    If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

    comments powered by Disqus